Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#243573] of John Harer

Papers Published

  1. Goulden, IP; Harer, JL; Jackson, DM, A geometric parametrization for the virtual euler characteristics of the moduli spaces of real and complex algebraic curves, Transactions of the American Mathematical Society, vol. 353 no. 11 (2001), pp. 4405-4427, ISSN 0002-9947 [MR1851176]
    (last updated on 2017/11/23)

    Abstract:
    We determine an expression ξgs(γ) for the virtual Euler characteristics of the moduli spaces of s-pointed real (7 = 1/2) and complex (7 = 1) algebraic curves. In particular, for the space of real curves of genus g with a fixed point free involution, we find that the Euler characteristic is (-2)s-1(1-2q-1)(g+s-2)!Bg/g! where gth is the gth Bernoulli number. This complements the result of Harer and Zagier that the Euler characteristic of the moduli space of complex algebraic curves is (-1)s(g+s-2)!Bg+1/(g+1)(g- 1)! The proof uses Strcbel differentials to triangulate the moduli spaces and some recent techniques for map enumeration to count cells. The approach involves a parameter γ that permits specialization of the formula to the real and complex cases. This suggests that ξgs(γ) itself may describe the Eulcr characteristics of some related moduli spaces, although we do not yet know what these spaces might be. ©2001 American Mathematical Society.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320